Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity

Research output: Contribution to journalArticle

Standard

Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity. / Fex, G; Larsson, K; Andersson, A; Berggren Söderlund, Maria.

In: Archives of Toxicology, Vol. 69, No. 8, 1995, p. 572-574.

Research output: Contribution to journalArticle

Harvard

APA

CBE

MLA

Vancouver

Author

RIS

TY - JOUR

T1 - Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity

AU - Fex, G

AU - Larsson, K

AU - Andersson, A

AU - Berggren Söderlund, Maria

PY - 1995

Y1 - 1995

N2 - All-trans retinoic acid deficiency resulting from ethanol's interference with the synthesis of all-trans retinoic acid from retinol was recently suggested to cause the malformations of the fetal alcohol syndrome. Phenytoin, carbamazepine and valproate, might be teratogenic because they lower the concentration of all-trans retinoic acid in serum, by inducing the enzyme systems in the liver responsible for the metabolism of the all-trans retinoic acid, or by other mechanisms. Here we show, that in patients given therapeutic doses of phenytoin, carbamazepine and valproate, serum all-trans and 13-cis retinoic acid concentrations are indeed significantly lowered. We propose that drugs with this ability should be considered as potential teratogens.

AB - All-trans retinoic acid deficiency resulting from ethanol's interference with the synthesis of all-trans retinoic acid from retinol was recently suggested to cause the malformations of the fetal alcohol syndrome. Phenytoin, carbamazepine and valproate, might be teratogenic because they lower the concentration of all-trans retinoic acid in serum, by inducing the enzyme systems in the liver responsible for the metabolism of the all-trans retinoic acid, or by other mechanisms. Here we show, that in patients given therapeutic doses of phenytoin, carbamazepine and valproate, serum all-trans and 13-cis retinoic acid concentrations are indeed significantly lowered. We propose that drugs with this ability should be considered as potential teratogens.

KW - Retinoic acid

KW - Phenytoin

KW - Carbamazepin

KW - Valproate

KW - Teratogenicity

U2 - 10.1007/s002040050215

DO - 10.1007/s002040050215

M3 - Article

VL - 69

SP - 572

EP - 574

JO - Archiv fur Toxikologie

T2 - Archiv fur Toxikologie

JF - Archiv fur Toxikologie

SN - 0003-9446

IS - 8

ER -